Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Birmingham, AL

May 7, 20098 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at May 7, 2009, 7:32 AM CDT for 8 counties in Alabama. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2009, 7:32 AM CDT (12:32 UTC)
Expired
May 7, 2009, 11:30 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Chilton County, AL, Coosa County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Russell County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
May 7, 8:00 AM CDTFLASH FLOODTuskegee, ALFLASH FLOODING WAS REPORTED ON COUNTY ROAD 2, 6, 9, 30, 40, BUDDY BOY ROAD, MARIGOLD ROAD, US HIGHWAY 29 AND OLD FEDERAL ROAD.
May 7, 8:17 AM CDTFLASH FLOODWetumpka, ALMULTIPLE COUNTY ROADS ARE FLOODED.
May 7, 8:39 AM CDTFLASH FLOODWetumpka, ALUS HIGHWAY 231 BETWEEN MONTGOMERY AND WETUMPKA HAS WATER OVER THE ROAD AND PARTS OF THE ROAD ARE IMPASSABLE.
May 7, 10:40 AM CDTFLASH FLOODWetumpka, ALHIGHWAY 231 NORTH AT THE REST AREA IN WETUMPKA. MUDSLIDE HAS CLOSED NORTH BOUND LANE OF HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 071232
FFWBMX
ALC001-021-037-051-081-087-113-123-071630-
/O.NEW.KBMX.FF.W.0024.090507T1232Z-090507T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 AM CDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
  EASTERN CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CLANTON...
  SOUTHERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF EQUALITY...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WETUMPKA...TALLASSEE...
  EXTREME SOUTHWESTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  MACON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSKEGEE...NOTASULGA...MILSTEAD...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF HURTSBORO...

* UNTIL 1130 AM CDT

* AT 727 AM CDT...FLOODING OF SOME ROADS WAS REPORTED ACROSS THE 
AREA AND TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER PARTS OF THE 
AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE DURING THE 
NEXT TWO HOURS...WITH LOCALIZED HEAVIER AMOUNTS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELONA...
  VERBENA...SPEED...PENTONVILLE...LYLE...HIGGINS FERRY PARK...GAP OF
  THE MOUNTAIN AND DOLLAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3273 8670 3298 8671 3288 8623 3247 8546
      3234 8503 3209 8508 3224 8543 3232 8593
      3243 8599 3247 8617 3253 8625 3252 8640
      3272 8642

$$

REM
1 follow-up statement
000 
WGUS74 KBMX 071602
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1002 AM CDT THU MAY 7 2009

ALC001-021-037-051-081-087-113-123-071630-
/O.CON.KBMX.FF.W.0024.000000T0000Z-090507T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL AL-MACON AL-AUTAUGA AL-LEE AL-ELMORE AL-CHILTON AL-COOSA AL-
TALLAPOOSA AL-
1002 AM CDT THU MAY 7 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
SOUTHWESTERN TALLAPOOSA...SOUTHERN COOSA...EASTERN CHILTON...
ELMORE...EXTREME SOUTHWESTERN LEE...EXTREME NORTHEASTERN AUTAUGA...
MACON AND RUSSELL COUNTIES...

AT 1058 AM CDT...HEAVY RAIN CONTINUED TO MOVE ACROSS THE AREA.  
RAINFALL OF 3 TO 5 INCHES...WITH LOCALLY...GREATER AMOUNTS HAS 
FALLEN ACROSS THE AREA...WITH ANOTHER ONE TO THREE INCHES POSSIBLE 
DURING THE NEXT TWO HOURS.  NUMEROUS REPORTS OF STREET AND ROAD 
FLOODING HAVE BEEN RECEIVED FROM THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WETUMPKA...
WEOKA MILLS...WELONA...VERBENA...TITUS...TEN CEDAR ESTATES...
TALLASSEE...TALLAPOOSA CITY...SPEED...SANTUCK...PENTONVILLE...
NOTASULGA...MARTIN LAKE AT KOWALIGA...MARTIN DAM...LYLE...LIBERTY
CITY...KENT...HIGGINS FERRY PARK...GAP OF THE MOUNTAIN...EQUALITY...
ELMORE...ECLECTIC...DOLLAR...DEXTER...DEATSVILLE AND CLANTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3273 8670 3298 8671 3288 8623 3247 8546
      3234 8503 3209 8508 3224 8543 3232 8593
      3243 8599 3247 8617 3253 8625 3252 8640
      3272 8642

$$

REM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 7:00 AM CDT, 32 minutes earlier.

Area forecast discussion, May 7, 7:00 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT THU MAY 7 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR
STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON.
LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO
GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME
MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE
HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID
AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND
THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT
TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH
MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE
VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST
HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR
PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS
WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING
ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD
TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS
REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A
BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT
THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY.
THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT
SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE
WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST
ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL
BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS.

LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS
FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE
SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING
IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH.

THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING
BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR
NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE
THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS
THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE
FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL
MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY.

&&

.AVIATION...12Z TAF DISCUSSION.

LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT SOUTHWARD
THROUGH CENTRAL ALABAMA TODAY. IFR CONDITIONS WILL START OFF THE
TAF PERIOD WITH A SLOW RISE ON THE CEILINGS AND VIS THROUGH 18Z.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF
INTERSTATE 20 THIS AFTERNOON. SOME MVFR CEILINGS ARE EXPECTED TO
RETURN AFTER 06Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/88
Hazardous weather outlook, May 7, 5:32 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CDT THU MAY 7 2009

ALZ011>015-017>050-081032-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 AM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY
FROM AROUND NOON UNTIL 10 PM.  THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS AND HAIL.  THE GREATEST POTENTIAL FOR
DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20
DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND
INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON THURSDAY AFTERNOON.

17/KLAWS

In the hours before

Special weather statement, May 7, 5:04 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 AM CDT THU MAY 7 2009

ALZ035-036-041-043-071045-
AUTAUGA-CHILTON-COOSA-ELMORE-
504 AM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE
COUNTIES UNTIL 545 AM CDT...

AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING
SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 5:12 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HAIL             10 SW ROCKFORD          32.79N 86.34W
05/07/2009  E0.25 INCH       COOSA              AL   EMERGENCY MNGR

            SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:48 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa27 min
May 7, 6:31 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa29 min
May 7, 6:43 AM CDTTornado WarningBMXBullock, Macon, Russell47 min
May 7, 7:11 AM CDTAreal Flood AdvisoryBMXChilton3 hr
May 7, 7:19 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell34 min
May 7, 7:27 AM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Macon, Montgomery33 min
May 7, 8:07 AM CDTFlash Flood WarningBMXAutauga, Elmore, Montgomery4 hr
May 7, 8:35 AM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery40 min
May 7, 9:11 AM CDTSevere Thunderstorm WarningBMXBullock, Macon34 min
May 7, 9:40 AM CDTFlash Flood WarningBMXBarbour, Bullock, Macon, Montgomery, Pike, Russell4 hr
May 7, 10:43 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more13 hr
May 7, 11:24 AM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more4 hr
May 7, 12:21 PM CDTRiver Flood WarningBMXElmore, Montgomery22 hr
May 7, 1:08 PM CDTSevere Thunderstorm WarningBMXBarbour37 min
May 7, 1:12 PM CDTTornado WarningBMXBarbour48 min
May 7, 1:30 PM CDTTornado WarningBMXBarbour39 min
May 7, 2:14 PM CDTRiver Flood WarningBMXMontgomery6 hr
May 7, 3:14 PM CDTAreal Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more3 hr
May 7, 3:14 PM CDTAreal Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.